Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Thyroid -Over medicated

I'm 54 and have been taking thyroid medication for years - always hypo. My doctor put me on 50 mcg of cytomel and 50mcg synthroid. Then, recently I had my blood work done and results were TSH .05 and Free T4 -.44. My doctor took me off the cytomel today. He seemed confused with my blood work considering I've always been hypo. Could this indicate too much meds or pituitary glad problem. I seem to have brain fog, extremely tired,(at times- my speech is slurred. And I have osteoporosis. I've gained weight, and so tired.
31 Responses
Avatar universal
Do you have the range for your FT4?  Ranges are lab specific so have to come from your own lab report.  Did your doctor test FT3 as well?  What were you taking prior to the 50 mcg Cytomel and 50 mcg Synthroid?  When he d/c'd the Cytomel, did he change your Synthroid as well?

Sorry to ask so many questions, but need to know.
Avatar universal
Prior to 50mcg Cytomel I was taking 25 Synthroid - then last year in July he increase the dose to 50. No I don't see FT3 results just the TSH and Free 4.

Please don't appologize ... I appreciate your help. Thank you!

Avatar universal
The range we see on FT4 is usually somewhere around 0.8-1.8.  You didn't say what your range was, so I'll base my comments on 0.8-1.8 for the moment.  FT4 of 0.44 is very low, below range.  Your TSH of 0.05 LOOKS hypER, but it's not.  When you take T3 meds (Cytomel) TSH is often suppresed.  It doesn't indiicate  that you are hyper unless you have hyper symptoms.  However, it sounds like you still have hypO symptoms.

If I'm interpreting correctly, you were on 25 mcg Synthroid until last July when your doctor added 25 more, so you were taking 50 mcg Synthroid.  Then, at some point he added 50 mcg Cytomel (all at once?)

Your doctor should be testing FT3 every time you have labs regardless of which meds you are on since T3 is the most active of the thyroid hormones and correlates best with symptoms.  However, once you are taking T3 meds, I think it's inexcusable not to test FT3.  Before I comment further on the Cytomel, that is 50 mcg, not 5 mcg, you're sure?
Avatar universal
Let me clairify that statement - I was only on 25 Synthroid- then I was feeling tired etc. (july) and doc increased my synthroid to 50 mcg and gave 50 cytomel. I seem to tolerate cytomel better than synthroid.

I guess I was wondering if I was over medicated and that cause this problem?
Avatar universal
Yes 50 mcg (liothyronine) cyctomel , I just confirmed what is on the bottle

and I was taking 50mcg  levothyroxin -generic
Avatar universal
I have a copy of my blood work - is that something you would be interested in looking at or do you have any questions (like neutron% 43.3L*,Lymph% 49.H)

Years ago I went to weight loss clinic and they put me on cytomel to help me loose weight.
It went from 25mcg to 100mcg a day. Then years later when I had blood work done-they said go off the cytomel and I did. Then (2 years ago) I was tired couldn't lose any weight and the blood work came back Hypo and doctor put me on (he wanted me to take synthroid -not generic) but pharmacy said generic was fine. Until last month I only took generic.

PLEASE help me - I can't get in to see an endocrinologist until June.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.